Georgia, 2004

Tropical Storm in Georgia, September 15 to 17, 2004

September 15 to 17, 2004 · NWS TAE · 18 events in 18 counties and zones

Hurricane Ivan weakened to a tropical storm as it moved into southwest Alabama on September 16. The maximum sustained wind recorded was 29 knots at Albany, GA.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Ivan weakened to a tropical storm as it moved into southwest Alabama on September 16. The maximum sustained wind recorded was 29 knots at Albany, GA. The peak wind gust recorded was 37 knots at Valdosta, GA. The lowest sea-level pressure was 1003 mb at Albany. Rainfall totals varied from 0.75 inches at Tifton and Valdosta, GA to 6.50 inches at Blakely, GA. Minor flooding was reported in Early County. Minor rises were observed on the Kinchafoonee and Muckalee creeks. An estimated 20,000 customers were without power. There were numerous reports of downed trees and power lines. Intense outer rain bands from Ivan spawned several tornadoes in southwest Georgia on September 15. The hardest hit areas were Early and Miller counties, with many homes and businesses damaged. Many schools and businesses were closed on September 16 and 17. A state of emergency was declared for the affected counties. Federal assistance was granted for Early and Miller counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 10:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 15, 10:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT WED SEP 15 2004

HURRICANE IVAN IS NOW HEADING NORTHWARD TOWARDS THE EAST-CENTRAL
GULF COAST AS OF LATE THIS MORNING...WITH SUSTAINED TROPICAL STORM
FORCE WINDS ALREADY AFFECTING THE WESTERN LEGS OF OUR COASTAL
WATERS...WITH TROPICAL STORM FORCE GUSTS OVER THE EASTERN LEGS. ONLY
CHANGE TO CURRENT PACKAGE IS TO EXPAND THE INLAND TROPICAL STORM
WIND WARNING FURTHER TO THE EAST OVER FL TO INCLUDE
LIBERTY...LEON...AND GADSDEN COUNTIES. THIS IS DUE TO A SLIGHTLY
EASTWARD SHIFT OF THE TROPICAL STORM FORCE WIND RADII AS WELL AS THE
EXPECTATION OF NUMEROUS TROPICAL STORM FORCE WIND GUSTS IN THE
STRONGER BANDS OVER THESE AREAS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
     ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
     EAST.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
     FLZ007-009>011-013-016-017-026.

&&

GOULD
Hazardous weather outlook, Sep 15, 3:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 AM EDT WED SEP 15 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-152030-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
435 AM EDT WED SEP 15 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
BECAUSE OF THE APPROACH OF HURRICANE IVAN IN THE EASTERN GULF OF
MEXICO...A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA WEST AND
A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA. MARINERS
SHOULD REMAIN IN PORT. VERY HEAVY RAIN SHOULD BEGIN TODAY...SO A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. AN INLAND
TROPICAL WIND WARNING IS IN EFFECT BEGINNING TONIGHT FOR SOUTHEAST
ALABAMA AND THE INTERIOR COUNTIES OF THE EASTERN FLORIDA PANHANDLE.
TORNADO WATCHES WILL LIKELY BE ISSUED FOR MUCH OF THE OUTLOOK AREA
BEGINNING LATER TODAY. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT
ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HURRICANE AND TROPICAL STORM CONDITIONS WILL STILL BE POSSIBLE FOR
THE WARNED AREAS THURSDAY BUT SHOULD GRADUALLY TAPER OFF INTO
THURSDAY NIGHT. THE THREAT FOR FLOODING WILL ALSO CONTINUE INTO
THURSDAY NIGHT. OVER THE WATERS...WINDS AND SEAS SHOULD REMAIN HIGH
THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE OVER THE WEEKEND WITH NO
OTHER HAZARDS EXPECTED THEREAFTER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR HURRICANE IVAN BEGINNING TODAY.

.RIP CURRENTS...
EXTREMELY DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT SEVERAL
DAYS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 tropical storm. Local standard time, as filed.

Tropical Storm, Baker

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Baker forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

Tropical Storm, Brooks

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Brooks forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
30.842, -83.580 (the zone’s center; the record gives no point)

Tropical Storm, Calhoun

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Tropical Storm, Clay

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Clay forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Tropical Storm, Colquitt

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Colquitt forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.188, -83.769 (the zone’s center; the record gives no point)

Tropical Storm, Decatur

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Decatur forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
30.878, -84.579 (the zone’s center; the record gives no point)

Tropical Storm, Dougherty

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Dougherty forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Tropical Storm, Early

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Early forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Tropical Storm, Grady

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Grady forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.875, -84.234 (the zone’s center; the record gives no point)

Tropical Storm, Lanier

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Lanier forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.038, -83.063 (the zone’s center; the record gives no point)

Tropical Storm, Lowndes

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Lowndes forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

Tropical Storm, Miller

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Miller forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
31.164, -84.731 (the zone’s center; the record gives no point)

Tropical Storm, Mitchell

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Mitchell forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Tropical Storm, Quitman

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Quitman forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

Tropical Storm, Randolph

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Randolph forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

Tropical Storm, Seminole

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Seminole forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
30.939, -84.869 (the zone’s center; the record gives no point)

Tropical Storm, Thomas

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Thomas forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
30.864, -83.919 (the zone’s center; the record gives no point)

Tropical Storm, Tift

When
September 15, 12:00 PM EST to September 17, 12:00 AM EST
Where
Tift forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.457, -83.527 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423078, 5423079, 5423080, 5423081, 5423082, 5423083, 5423084, 5423085, 5423086, 5423087, 5423088, 5423089, 5423161, 5423162, 5423163, 5423164, 5423165, 5423166.